Alert archive / West Virginia / Tornado Warnings in 2024

Tornado Warning 17, NWS Charleston, WV

September 25, 2024Pocahontas County, West Virginia

NWS Charleston, WV issued this tornado warning at Sep 25, 2024, 5:50 PM EDT for Pocahontas County, West Virginia. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2024, 5:50 PM EDT (21:50 UTC)
Expired
Sep 25, 2024, 6:15 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 6:11 PM EDTTORNADO1 Ne Hillsboro, WV
Sep 25, 6:11 PM EDTTORNADO1 Ne Hillsboro, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WFUS51 KRLX 252150
TORRLX
WVC075-252215-
/O.NEW.KRLX.TO.W.0017.240925T2150Z-240925T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
550 PM EDT Wed Sep 25 2024

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  Southwestern Pocahontas County in northeastern West Virginia...

* Until 615 PM EDT.

* At 549 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Falling Spring, or near Renick, moving northeast
  at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Pocahontas County, including the following
  locations... Hillsboro, Buckeye, and Cranberry Mountain Nature
  Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3806 8011 3803 8017 3804 8019 3804 8025
      3805 8028 3811 8036 3812 8036 3827 8020
      3806 8002
TIME...MOT...LOC 2149Z 236DEG 16KT 3804 8034 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JMC
2 follow-up statements
727 
WWUS51 KRLX 252205
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
605 PM EDT Wed Sep 25 2024

WVC075-252215-
/O.CON.KRLX.TO.W.0017.000000T0000Z-240925T2215Z/
Pocahontas WV-
605 PM EDT Wed Sep 25 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
SOUTHWESTERN POCAHONTAS COUNTY...

At 605 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Beartown State Park, or 9 miles northeast of Renick,
moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hillsboro, Buckeye, and Cranberry Mountain Nature Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3807 8031 3814 8034 3827 8020 3806 8002
      3806 8011 3803 8017 3804 8019 3804 8025
      3805 8028
TIME...MOT...LOC 2205Z 228DEG 17KT 3810 8027 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JMC
314 
WWUS51 KRLX 252213
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
613 PM EDT Wed Sep 25 2024

WVC075-252223-
/O.EXP.KRLX.TO.W.0017.000000T0000Z-240925T2215Z/
Pocahontas WV-
613 PM EDT Wed Sep 25 2024

...THE TORNADO WARNING FOR SOUTHWESTERN POCAHONTAS COUNTY WILL EXPIRE
AT 615 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3807 8031 3814 8034 3827 8020 3806 8002
      3806 8011 3803 8017 3804 8019 3804 8025
      3805 8028
TIME...MOT...LOC 2213Z 236DEG 16KT 3811 8024 

$$

JMC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Sep 25, 2:34 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 25, 2:34 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
234 PM EDT Wed Sep 25 2024

.SYNOPSIS...
Daily chances for showers and thunderstorms continue this week
in response to a stationary disturbance over the Ohio Valley and
a tropical system sailing up from the Gulf coast.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1226 PM Wednesday...

Key Points:

 * Flood Watch in effect for southwest VA and McDowell Co. in WV
   until Thursday evening.

A frontal boundary, oriented north to south, remains stationary just
west of the area tonight, before becoming diffused on Thursday.
Meanwhile, ripples of vorticity, associated with deepening upper
level low, will continue to provide necessary forcing to
maintain showers and thunderstorms going tonight into Thursday.
PWATs values about two standard deviation from the mean,
coupled with deep layered shear 45 to 50 knots should promote
showers and strong thunderstorms capable to produce very heavy
downpours. Hi-res CAMs suggest another batch of convection
affecting southern WV, southwest VA this evening, and continuing
with lighter rainfall during the overnight hours. These areas
have been hit by repetitive showers during the last 24 hours,
and additional rainfall may result in flooding problems.
Therefore, will issue a Flood Watch for these areas starting
this afternoon through Thursday evening.

Abundant moisture and cloudiness will keep lows in the mid 60s
across the lowlands, ranging into the upper 50s northeast mountains.
The cloudiness and cooling showers will keep Thursday high
temperatures in the lower 80s lowlands, ranging into the mid 60s
northeast mountains.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 213 PM Wednesday...

Precipitation, and winds, will ramp back up again for Friday as the
remnants of Helene move onshore and northward towards the region,
eventually weakening and becoming absorbed into upper low across
Lower MS Valley Friday evening. Main track of the low still looking
to be just to our west. Ample moisture, with PW values progged to
rise to 2 inches or more across the area, will help to provide some
beneficial rain to the area, particularly across the mountains and
southern zones. In addition, strong gusty winds will develop, owing
to tight pressure gradient and strong winds aloft, particularly
along ridges. Heaviest QPF will be across the mountains and far
southern zones, with parts of WV lowlands looking to
potentially suffer from downslope effects/lighter QPF. Could
foresee wind and water headlines across far south with future
packages.

Precipitation will gradually decrease in coverage Friday evening
into the first part of Saturday as Helene becomes absorbed into
upper low across Lower MS Valley, and rotates northwest of the area
briefly. However, precipitation will increase in coverage again
later Saturday into Sunday as the low slowly drifts east across the
area.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 215 PM Wednesday...

Weather remains unsettled early next week as aforementioned low
continues to depart eastward, followed by a front on Tuesday. Cooler
and drier weather looks to take hold by mid week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 233 PM Wednesday...

Tricky forecast amid general guidance plummeting restrictions to
LIFR across the board. Followed closer the CONSShort solution having
MVFR ceilings developing across the lowlands, and IFR or worse along
the eastern mountains for tonight. Any shower or storm across the
lowlands tonight could momentarily reduce restrictions to IFR/LIFR
along their path.

Low confidence forecast due to uncertainty tracks of upper low and
associated passing shortwaves.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Timing and extend of showers and thunderstorms
may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    M    L    M    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    H    H    H
EKN CONSISTENCY  L    L    H    H    H    H    H    H    H    M    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    H    L    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    L    L    L    H    H

AFTER 18Z THURSDAY...
Brief, but repetitive periods of IFR conditions possible in
showers of storms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Thursday evening for WVZ033.
OH...None.
KY...None.
VA...Flood Watch through Thursday evening for VAZ003-004.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Sep 25, 12:40 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1240 PM EDT Wed Sep 25 2024

VAZ003-004-WVZ033-261645-
Dickenson-Buchanan-McDowell-
1240 PM EDT Wed Sep 25 2024

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-WVZ005-013-015-024>026-034-515>518-261645-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-
Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
1240 PM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for northeast Kentucky, and
portions of southeast, southern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Localized flooding concerns may arise from daily showers and
thunderstorms through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-027>032-039-040-
519>526-261645-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1240 PM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 10:39 AM EDTSpecial Weather StatementRLXLincoln51 min
Sep 25, 12:21 PM EDTFlood WatchRLXFayette, McDowell, Nicholas, Pocahontas, Raleigh, Wayne and 2 more55 hr
Sep 25, 3:59 PM EDTFlash Flood WarningRLXRaleigh3 hr
Sep 25, 6:13 PM EDTTornado WarningRLXPocahontas32 min
Sep 25, 6:57 PM EDTFlash Flood WarningRLXPocahontas3 hr

Nearby

Tornado Warnings in West Virginia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.